Narrow Results Clear All
- Communication Improvement 1
- Human Factors Engineering 2
- Quality Improvement Strategies 1
- Teamwork 1
- Clinical Information Systems 4
Search results for "Alert fatigue"
Journal Article > Study
Evaluation of harm associated with high dose-range clinical decision support overrides in the intensive care unit.
Wong A, Rehr C, Seger DL, et al. Drug Saf. 2019;42:573-579.
Although clinical decision support is intended to improve safety, decision support alerts often result in alert fatigue and overrides. This prospective observational study examined overrides for exceeding the maximum dose of a medication in the intensive care unit. Researchers determined that insulin was the most frequent medication for which a maximum dosage alert was overridden. In almost 90% of cases, the overrides were deemed clinically appropriate. The authors conclude that more intelligent clinical decision support for medication dosing is needed to balance safety with alert fatigue in the intensive care unit. A past PSNet perspective discussed the challenges of implementing effective medication decision support systems.
Journal Article > Study
Physicians' responses to clinical decision support on an intensive care unit—comparison of four different alerting methods.
Scheepers-Hoeks AMJ, Grouls RJ, Neef C, Ackerman EW, Korsten EH. Artif Intell Med. 2013;59:33-38.
How to tailor warnings within electronic health records to avert safety problems while avoiding alert fatigue is an ongoing question for medical informaticians. This study found that pop-up alerts appeared to be the most effective mechanism for presenting clinical decision support for drug prescribing.
Journal Article > Commentary
Carspecken CW, Sharek PJ, Longhurst C, Pageler NM. Pediatrics. 2013;131:e1970-e1973.
This commentary describes an incident involving an inappropriate override of a drug allergy alert and details changes the hospital made in its medication allergy alert system in response to the event.
Cases & Commentaries
- Web M&M
Elizabeth A. Henneman, RN, PhD; May 2007
A young woman with Takayasu's arteritis, a vascular condition that can cause BP differences in each arm, was mistakenly placed on a powerful intravenous vasopressor because of a spurious low BP reading. The medication could have led to serious complications.